Alert archive / Kansas / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 202, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Aug 4, 2005, 6:27 PM CDT for Anderson County, Kansas. It was in force for 63 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 4, 2005, 6:27 PM CDT (23:27 UTC)
- Expired
- Aug 4, 2005, 7:30 PM CDT
- In force
- 63 min
- Issued by
- NWS Topeka, KS
- Area
- Counties, with a storm outline in the text
County Anderson County, KS
The radar
The Pleasant Hill radar (KEAX), 112 km from the middle of the area, began a volume at 23:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 4, 6:30 PM CDT | TSTM WND DMG | 6 Se Garnett, KS | MAILBOX 3 FEET OFF GROUND MOUNTED IN ROCKS AND CONCRETE BLOWN OVER BY THUNDERSTORM WINDS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 3 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 11.5 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 469 J/kg
- Mixed-layer CIN
- -148 J/kg
- Mixed-layer LCL
- 1991 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- -87 m²/s²
- 0-3 km storm-relative helicity
- -2 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KTOP 042329 SVRTOP KSC003-050030- /O.NEW.KTOP.SV.W.0202.050804T2327Z-050805T0030Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TOPEKA KS 627 PM CDT THU AUG 4 2005 THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... ANDERSON COUNTY IN EAST CENTRAL KANSAS * UNTIL 730 PM CDT * AT 625 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 5 MILES SOUTH OF GARNETT...OR ABOUT 22 MILES NORTH OF IOLA. THIS STORM WAS DRIFTING TO THE WEST AROUND 5 MPH. * LOCATIONS IMPACTED INCLUDE... GARNETT... HARRIS... WESTPHALIA... WELDA... AT AROUND 615 PM CDT THE FIRE CHIEF IN WELDA RELAYED TO ANDERSON COUNTY SHERIFF OF TREE LIMB DAMAGE AROUND WELDA...WITH SOME DAMAGED LIMBS AROUND 4 INCHES IN DIAMETER. LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS STORM. FOR YOUR SAFETY...TAKE COVER INSIDE A BUILDING. STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST SEVERE WEATHER INFORMATION. LAT...LON 3805 9509 3832 9509 3838 9550 3806 9550 $$
2 follow-up statements
000 WWUS53 KTOP 042352 SVSTOP SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 648 PM CDT THU AUG 4 2005 KSC003-050030- /O.CON.KTOP.SV.W.0202.000000T0000Z-050805T0030Z/ ANDERSON- 648 PM CDT THU AUG 4 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 730 PM CDT FOR ANDERSON COUNTY... AT 646 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR GARNETT...OR ABOUT 24 MILES SOUTH OF OTTAWA...MOVING NORTHWEST AT 10 MPH. ANOTHER POSSIBLE SEVERE THUNDERSTORM WAS TO THE SOUTH OF GARNETT IN THE WELDA VICINITY. LOCATIONS IMPACTED INCLUDE... HARRIS. GARNETT. WELDA. LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS STORM. FOR YOUR SAFETY...TAKE COVER INSIDE A BUILDING NOW. A FLASH FLOOD WARNING IS ALSO IN EFFECT FOR ANDERSON COUNTY UNTIL 930 PM. RADAR INDICATED LOCAL RAINFALL AMOUNTS OF 3 TO 4 INCHES POSSIBLE FROM THESE STORMS. MOTORISTS SHOULD NOT DRIVE OVER WATER COVERED ROADS. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST SEVERE WEATHER INFORMATION. LAT...LON 3805 9509 3832 9509 3838 9550 3806 9550 $$
000 WWUS53 KTOP 050018 SVSTOP SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 716 PM CDT THU AUG 4 2005 KSC003-050030- /O.CON.KTOP.SV.W.0202.000000T0000Z-050805T0030Z/ ANDERSON- 716 PM CDT THU AUG 4 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 730 PM CDT FOR ANDERSON COUNTY... AT 713 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 3 MILES NORTH OF GARNETT... OR ABOUT 20 MILES SOUTH OF OTTAWA...MOVING NORTHWEST AT 5 MPH. ANOTHER POSSIBLE SEVERE THUNDERSTORM WAS ABOUT 4 MILES EAST OF GARNETT ALSO MOVING NORTHWEST ABOUT 5 MPH. LOCATIONS IMPACTED INCLUDE... HARRIS. GREELEY. SCIPIO. LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS STORM. FOR YOUR SAFETY...TAKE COVER INSIDE A BUILDING NOW. A FLASH FLOOD WARNING IS ALSO IN EFFECT FOR ANDERSON COUNTY UNTIL 930 PM. RADAR INDICATED LOCAL RAINFALL AMOUNTS OF 3 TO 4 INCHES POSSIBLE FROM THESE STORMS. MOTORISTS SHOULD NOT DRIVE OVER WATER COVERED ROADS. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST SEVERE WEATHER INFORMATION. LAT...LON 3805 9509 3832 9509 3838 9550 3806 9550 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 4, 2:24 PM CDT, 4 hours 3 minutes earlier.
Area forecast discussion, Aug 4, 2:24 PM CDT, 4 hours 3 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 224 PM CDT THU AUG 4 2005 .DISCUSSION... 19Z WATER VAPOR IMAGERY SHOWS THE THE SHORTWAVE TROUGH MOVING ACROSS THE NORTHERN PLAINS INTO THE GREAT LAKES REGION. MEANWHILE THE SURFACE FRONT HAS BECOME ILL-DEFINED WITH EASTERLY OR NORTHEASTERLY WINDS WELL SOUTH OF THE FORECAST AREA. THE COOLER AIR ASSOCIATED WITH THE FRONT CAN BE SEEN CLEARLY IN THE SURFACE OBS...AND IS STILL ACROSS NORTHERN COUNTIES. THE FRONT HAS NOT KICKED OFF THUNDERSTORMS THIS AFTERNOON AS EXPECTED. THINK THE UPPER LEVEL RIDGE...WHICH CAN STILL BE SEEN CENTERED OVER EASTERN KS IN THE 500 MB PROFILER DATA...COUNTER ACTED THE LIFT OF THE FRONT. FURTHER SOUTH...SCATTERED CONVECTION HAS COMMENCED OVER NORTHER OK AND SOUTHERN KS. THE OTHER AREA OF PRECIP TO OUR NORTH AND WEST IS BELIEVED TO BE GENERATED BY A VORT MAX SEEN IN THE WATER VAPOR THAT IS SHEARING OUT. HAVE LOWERED POPS TO 30 PERCENT ACROSS THE SOUTHERN TWO THIRDS OF THE FORECAST AREA WHERE WIDELY SCATTERED ACTIVITY IS STILL POSSIBLE. OTHERWISE...THINK DRY AIR MOVING SOUTH WITH THE SURFACE RIDGE WILL LIMIT PRECIP TO SOME ISOLATED ELEVATED SHOWERS. HAVE TRIMMED BACK POPS FOR FRIDAY AS WELL BECAUSE OF THE DRYER AIR MOVING IN FROM THE NORTH. DID NOT LIKE THE VORT MAX THE GFS GENERATES OVER NORTHEAST CO ON THE 06Z RUN. THIS LOOKS A LITTLE FISHY WITH CONVECTIVE FEEDBACK PROBLEMS. THEREFORE LEANED TOWARDS THE NAM AND UKMET SOLUTIONS. FOR HIGHS ON FRIDAY...THINK THERE WILL BE SOME DECENT CLEARING AS DRY AIR MOVES IN...HENCE SOME DECENT SUNSHINE. CLOUDY SKIES UP NORTH HAVE LEFT TEMPS TODAY IN THE LOWER 70S. EVEN WITH THE SURFACE RIDGE BUILDING IN...THINK WITH SOME SUN HIGHS WILL MAKE IT INTO THE MID 80S. LOWS TONIGHT SHOULD FALL OFF INTO THE LOWERS 60S AND UPPER 50S WITH COOL DRY AIR ADVECTING IN OVERNIGHT. FRI NIGHT-SUN...HARD PRESSED TO FIND A DEPENDABLE FEATURE FOR KEEPING PRECIP IN FORECAST FOR EARLY HOURS SATURDAY...WITH ISENTROPIC CHARTS SHOWING MOSTLY DOWNGLIDE AND WEAK WAVE MOVING THROUGH OVER STABLE AIRMASS OVERNIGHT. LOOKS LIKE SOUTHEAST WINDS WILL HOLD ON MUCH OF THE DAY...AND HAVE TRIMMED TEMPS JUST A BIT TO NEAR THE 90 MARK...SLIGHTLY COOLER EAST. SOUTHERLY FLOW THEN RETURNS TO THE STATE ON SUNDAY...WITH BACK INTO THE LOW 90S. GFS FORMS WEAK TROF OVER THE STATE ON SUNDAY...BUT CANT SEE A FEATURE OUT WEST TO SUPPORT THIS...AND APPEARS TO BE CONVOLUTED BY CONVECTIVE FEEDBACK FROM THE PREVIOUS AFTERNOON IN THE HIGHER TERRAIN. MON-THURS...WESTERLY FLOW REMAINS ALONG THE CANADIAN BORDER...AS UPPER PATTERN ON EAST SIDE OF THE GREAT BASIN RIDGE LEAVES KANSAS IN NORTHWEST FLOW ALOFT BY MID WEEK. SOUTHERLY SURFACE FLOW SHOULD AID RETURN OF TEMPERATURES 5-10F ABOVE NORMAL. SHORTWAVES MAY RIPPLE THROUGH THE FLOW AND GENERATE AN ISOLATED SHOWER OR STORM...BUT HARD TO TIME AND HAVE ONLY VERY SLIGHT CHANCES IN THE GRIDS. && .TOP WATCHES/WARNINGS/ADVISORIES...NONE. &&
Hazardous weather outlook, Aug 4, 3:25 PM CDT, 3 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 325 PM CDT THU AUG 4 2005 KSZ008>012-020>024-026-034>040-054>056-058-059-051030- ANDERSON-BROWN-CLAY-CLOUD-COFFEY-DICKINSON-DOUGLAS-FRANKLIN-GEARY- JACKSON-JEFFERSON-LYON-MARSHALL-MORRIS-NEMAHA-OSAGE-OTTAWA- POTTAWATOMIE-REPUBLIC-RILEY-SHAWNEE-WABAUNSEE-WASHINGTON- INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...CONCORDIA... EMPORIA...HIAWATHA...JUNCTION CITY...LAWRENCE...MANHATTAN... MARYSVILLE...OTTAWA AND TOPEKA 325 PM CDT THU AUG 4 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND EAST CENTRAL KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS ACROSS THE AREA THIS EVENING AND OVERNIGHT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS FRIDAY...MAINLY ALONG AND SOUTH OF INTERSTATE 35. .SPOTTER INFORMATION STATEMENT... SPOTTERS WILL NOT BE NEEDED THIS AFTERNOON OR TONIGHT. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.CRH.NOAA.GOV/TOP (ALL LOWER CASE)
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 4, 6:35 PM CDT | Flash Flood Warning | TOP | Anderson | 3 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.